Dear Daisy Dog: Noodle, my 8-year-old miniature poodle, was diagnosed with Cushing’s disease. He has a big belly, sparse fur and mild arthritis, but otherwise, he is happy and healthy.
His veterinarian prescribed medication, but when I looked it up online, I became concerned about the drug’s side effects. How important is it that Noodle take this medication?
Cushing’s disease, also called hyperadrenocorticism, results from increased secretion (hyper-) of cortisol hormone (-corticism) by the adrenal glands (-adreno-).
The typical clinical signs are increased drinking, urination and appetite, often accompanied by a potbellied abdomen, hair loss and panting.
Before you decide on giving Noodle the prescribed medication, consider its benefits and risks. If the benefits are mostly cosmetic, it may not be worth exposing him to the potential side effects.
An additional risk to treating Noodle with a drug that decreases his elevated cortisol levels is that his osteoarthritis may worsen. This occurs because cortisol is a steroid that eases the inflammation and discomfort associated with arthritis.
Most veterinary endocrinologists recommend against medicating cushingoid dogs with mild clinical signs that don’t bother them or their families. If you’re uncertain, ask your vet to refer you to a veterinary endocrinologist for a consultation.
Cushing’s disease progresses slowly. Over time, if Noodle develops any of the disease’s more troublesome effects, such as having accidents in the house because he’s drinking excessively, you can start treatment then.